This policy statement has been developed with advice and guidance from people with Parkinson's, the people who love and care for them, health and social care professionals and other experts.
What do we mean by impulsive and compulsive behaviour?
Impulsive behaviour is when a person can't resist the temptation to carry out certain activities that could lead them to harm themselves or others.
In many cases, this behaviour is out of character.
Compulsive behaviour is when a person has an overwhelming drive or urge to act in a certain way, often repetitively, to reduce the worry or tension that they get from their drive or urge.
Some people with Parkinson's who take dopamine agonists have problems controlling compulsive or impulsive behaviour.
It can also affect people taking other Parkinson's drugs.
What we believe
We believe that no one with Parkinson's should have their lives ruined by impulsive and compulsive behaviour as a side effect of Parkinson's medication.
Medical professionals and pharmaceutical companies have a responsibility to raise awareness of these side effects and do all they can to mitigate the risks and work towards medication with less harmful side effects.
People with Parkinson's have a right to be told that impulsive and compulsive behaviour is a possible side effect of their Parkinson's medication right from the start of their treatment.
And people with Parkinson's should have their medication reviewed and changed as necessary by their medical professional.
Medical professionals should actively discuss impulsive and compulsive behaviour with people with Parkinson's and their carers, and involve them in all decisions.
Why we believe this
We know that impulsive and compulsive behaviour can have a devastating impact on people's lives.
It can affect people in many different ways, including binge eating, compulsive shopping or gambling, and hypersexuality (when people find themselves preoccupied with sexual feelings and thoughts).
People with Parkinson's may not associate the changes in their behaviour with Parkinson's medication. They may be too embarrassed to talk about this behaviour or deny that it's happening.
This is why it's important that specialists ask both the person with Parkinson's and their carer about any changes in behaviour.
What's the evidence?
Impulsive and compulsive behaviour is a known side effect of some Parkinson's medication.
There are many estimates. But the most comprehensive study to date shows that approximately 17% of people with Parkinson's taking dopamine agonists and 7% of people with Parkinson's taking other kinds of Parkinson's drugs are affected by impulsive and compulsive behaviour.